NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Ear, Nose, and Throat Disorders
Numbness/loss of taste of tongue?
In August, 2009 I had a steroid injection thru my eardrum for vertigo, been getting the attacks since 2001. In September, 2009 I noticed my tongue was feeling numb in some areas, then a few weeks later I noticed that my tongue had a scalded feeling towards the front and then after that, I lost the "taste" in parts of my tongue, and now have a metallic taste in my mouth along with this. I wanted to know if the "steroid" from the injection could have, somehow, gotten into my throat and my mouth to cause this side effect? Thank you!
Initially I would consider two possibilities:
1- It is possible for the steroid to pass through the eustachian tube and into the back of the nose and then the throat, but usually this would not cause any lasting abnormality. However, the symptoms you describe are very suggestive for a yeast infection in the mouth, or thrush. It would be a simple matter to ask your doctor for a mouth rinse to treat thrush, to see if this would help.
2- There is a nerve that passes through the middle ear on its way to the tongue, where it provides innervation to the taste buds on the anterior portion of the tongue. If traumatized, for example during ear surgery, it can temporarily cause some loss of taste, but more commonly will cause a persisting metallic taste in the mouth. While it would be unlikely that a steroid injection directly traumatized this nerve, it is remotely possible if the nerve happens to be "exposed", that is some of its bony covering is congenitally absent. There would be no specific treatment for this, however such symptoms usually resolve over time.
Allen M Seiden, MD
Professor of Otolaryngology, Director of Division of Rhinology and Sinus Disorders, Director of University Taste and Smell Center, Director of University Sinus and Allergy
College of Medicine
University of Cincinnati